Jump to content

Recommended Posts

We have a community poll, but I would like to hear some direct input. Everyone who has used or is using finasteride do you experience side effects?

Does Propecia Have Side Effects?


I do not provide medical advice, recommendations, all responses are my opinion.

My Hair Transplant Journey

Melvin- Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q&A Blog.

Follow our Social Media Instagram @thehairtransplantnetwork FacebookPintrest, Linkedin and YouTube.

 

Share this post


Link to post
Share on other sites

I personally did not experience side effects for the seven years I took Propecia. I did stop however for my own personal reasons… Simply because I didn’t want to take medication for the rest of my life. I also suspected Propecia wasn’t doing anything for my hair loss and it turns out I was right. Stopping for a Propecia did not cause any further loss of hair.  

 What about other people? 


I am the managing publisher of the Hair Transplant Network, the Hair Loss Learning Center, the Hair Loss Q&A Blog and this Hair Loss Forum. I am also a 4 time hair transplant patient. View my patient hair loss website to view my entire hair restoration journey with photos.

Remember, true beauty radiates from within, not from the skin.

I am not a medical professional and my words should not be taken as medical advice. All opinions and views shared are my own.

Share this post


Link to post
Share on other sites
Posted (edited)

I've mentioned a couple times, I had horrible side effects from it.  I was lucky, in my case they weren't permanent.

Edited by SWdan

Share this post


Link to post
Share on other sites

I actually experienced a positive side effect. I felt a spike in testosterone when I started using it. 

Share this post


Link to post
Share on other sites

Took it when I was younger and to be honest I was ignorant to potential side effects until I saw my Doctor who said my symptoms are most likely down to taking finasteride. Advised me to come off it so stopped and eventually things got better. Few years after decided to try taking it EOD and also experimented with lower doses but sides were still there so admitted defeat. Funnily enough, my father took it for prostrate issues and had sides to so maybe it's just in the genetic make up to be sensitive to anything that has an effect on hormones, who knows. 

What I will say is that I've also side effects when taking some natural supplements that supposedly have effects on hormones so also stopped using them to. So in my case I just seem to have a sensitivity to anything which has an effect on my hormones rather than the medication itself being the issue.

Share this post


Link to post
Share on other sites

I took it twice. First in my mid 20's, and didn't notice any side effects, but stopped anyway as I didn't want to be on it for 30-40 years. Then, weirdly, my hair loss almost completely stopped until my mid to late 30s. Looking back though, I think I had mild sides but didn't realize to correlate them with fin at the time.

So in 2017 I tried Fin again and had bad sides. I got the "crash" that anti-fin people talk about and had 3 horrible months after stopping (insomnia, severe brain fog, lost 30 pounds in ~1 month, digestive issues, extreme fatigue, etc etc and worst of all, very bad anxiety and depression). After about three months of focusing on my health (early bedtime, clean diet, daily exercise, meditation, etc) the anxiety and depression suddenly came down to way more manageable levels. The fatigue and brain fog and etc remained for another few months, but slowly improved. I still have digestive issues 2 years on, but I don't think that's specific to Fin. I've read plenty of stories of people having issues after antibiotics, anti-depressants, etc. I think some meds in predisposed people can just screw up your gut bacteria. I think that's likely why I had issues with fin. 

So obviously I have some kind of sensitivity to it, and it is off my list of options. Too bad, too, because it stopped my hair loss dead in its tracks, and even after stopping, I didn't start shedding again for about 12-14 months or so. Really wish I could've stayed on it and been ok. It really is magic for hair if you're a good responder. 
 

For the record, I 100% think Post-finasteride syndrome is real, but I think it happens in a very small% of men, and I'm not trying to scaremonger. There's a subset of people who have terrible reactions to nearly any med. 

Share this post


Link to post
Share on other sites

I stopped taking Propecia last Summer after taking it for around a decade ('m 43). It worked wonders for my hair so i don't regret it from that aspect. Luckily i didn't experience the most common side effect, reduced libido but experienced something arguably far worse which only magically disappeared a few months after I stopped staking Propecia: BRAIN FOG. Best way to describe it, is that it is a very very subtle form of mild/moderate depression, which caused me major mood swings and generally lose temper very quickly. I imagine this was due to Propecia blocking the 'feel good' chemicals/hormones in my body. There's no way I was going to risk damaging my mental health permanently purely to keep my hair...though some might say losing hair is a mental torture in itself lol. I also experienced insomnia, and even though i didn't have trouble going to sleep at 10pm, by 3am i was up awake and couldn't go back to sleep unless I took a sleeping pill. Again this magically disappeared after i stopped taking the drug.

I'm seeing some hair thinning since I stopped taking Propecia. I've tried Nourkrin Man tablets for ~ 6 months but this turned out to be an expensive waste of money. I've ordered a device called GrowBand (aka blood pressure cuff for your scalp), the makers claim it regrows hair or else they will fully refund you within 6 months. I'm not 100% convinced this will do something but willing to try it out as its a risk free purchase (see my other thread here for my feedback).

Edited by psychopomp1

Share this post


Link to post
Share on other sites
On 3/16/2019 at 4:49 AM, BaronVonHairline said:

After about three months of focusing on my health (early bedtime, clean diet, daily exercise, meditation, etc) the anxiety and depression suddenly came down to way more manageable levels.

+1

Daily/regular cardio exercise & sensible diet are probably the 2 best things you can do to get your body's hormonal levels back to normal.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×